Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 73, NWS Wilmington, NC

July 10, 2002Columbus County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 10, 2002, 4:49 PM EDT for Columbus County, North Carolina. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 10, 2002, 4:49 PM EDT (20:49 UTC)
Expired
Jul 10, 2002, 5:45 PM EDT
In force
56 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Columbus County, NC

The radar

The Wilmington radar (KLTX), 37 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 5:00 PM EDTThunderstorm Wind 60 EBolton, NCTrees down.
Jul 10, 5:15 PM EDTThunderstorm Wind 60 EDelco, NCTrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2002-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1954 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2002-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1954 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

284 
WUUS52 KILM 102049
SVRILM
NCC047-102145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
449 PM EDT WED JUL 10 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 545 PM EDT

* AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS OVER LAKE WACCAMAW...OR
  ABOUT 14 MILES EAST OF WHITEVILLE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   RIEGLEWOOD AT 515 PM

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

HAWKINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:50 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 10, 2:50 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION..CORECTED FOR FORECAST NUMBERS
NATIONAL WEATHER SERVICE WILMINGTON NC
250 PM EDT WED JUL 10 2002

ACTIVITY BREAKING OUT QUICKER THAN EARLIER THOUGHT IN STRONG SWLY
FLOW. LOOP OF VAD PROFILE SHOWING LOW LEVEL FLOW BACKING AS
RESULTANT WIND PUSHES INLAND WHICH SHOULD ENHANCE LOWER LEVEL
CONVERGENCE. NUMEROUS POCKETS OF CONVERGENCE AND MODERATE
INSTABILITY WILL SUPPORT PULSE TYPE STRONGER STORMS. EXPECT MORE
WIDESPREAD ACTIVITY THIS EVENING AS FRONT SAGS INTO REGION
OVERNIGHT. WILL CONTINUE WITH MENTION OF SEVERE TSTMS AND ASSOCIATED
HEAVY RAINS OVERNIGHT.

MODELS SIMILAR IN PUSHING FRONT S OF REGION BY 18Z THU WITH AVN
TENDING TO LAG UVVS/PCPN SLIGHTLY. REGARDLESS THINK 50% POPS OKAY
THU. FRI MORE OF A QUESTION AS UNSEASONABLY COOL WEDGE PATTERN
DEVELOPS INLAND HOLDING TEMPS BELOW NORMAL. CONCERN IS PCPN CHANCES
AND IF SOME OVERRUNNING DEVELOPS.

EXTENDED: MODELS SIMILAR IN PUSHING COLD FRONT S OF REGION BUT
DIFFER IN EVOLUTION ON RETURN OF BOUNDARY SAT. WITH BOUNDARY IN
REGION WILL CONTINUE CHANCE SHWRS/TSTMS SAT/SUN. TREND IN MRF IS NOW
FOR UPR SYS CURRENTLY DIGGING INTO UPPER MIDWEST TO SETTLE INTO
LOWER MS VLY THEN RETROGRADE TO CENTRAL PLAINS AS RIDGE ALOFT BUILDS
INTO SERN US AGAIN. TREND WOULD SUGGEST REDUCED PCPN CHANCES WITH
TIME AS WE MOVE INTO TUE/WED.

MARINE...WIND RUNNING FROM 15 TO 20 KNOTS FROM THE SOUTHWEST WITH
SEAS RANGING FROM 2.5 TO 3.5 FEET ACROSS OUR WATERS. BOTH THE AVN
AND ETA BRING WINDS TO 20 TO 25 KNOTS FROM CAPE FEAR NORTHWARD UNTIL
THE FRONTAL PASSAGE AROUND 12Z IN OUR NORTHERN WATERS TO 15Z IN THE
SOUTH. THEN A NORTHEAST SURGE BEHIND THE FRONT ON TUESDAY WITH
NORTHEAST WINDS OF 15 TO 20 KNOTS. WILL RAISE SMALL CRAFT FROM CAPE
FEAR NORTHWARD FOR TONIGHT.

FCSTID = 1
ILM   74  81  66  81 /  70  50  40  40
LBT   72  82  64  81 /  70  50  40  40
FLO   72  85  65  82 /  70  50  40  40
MYR   74  83  67  79 /  70  50  40  40

.ILM...
NC...SMALL CRAFT ADVISORY AMZ250-252.
SC...NONE.

PUBLIC RWA
MARINE HAWKINS

In the hours before

Special weather statement, Jul 10, 11:33 AM EDT, 5 hours 16 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-110200-

SEVERE WEATHER OUTLOOK...CORRECTED TITLE OF PRODUCT
NATIONAL WEATHER SERVICE WILMINGTON NC
1133 AM EDT WED JUL 10 2002

...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND TONIGHT...

A SLOW MOVING COLD FRONT APPROACHING FROM THE NORTH...AN UPPER LEVEL
DISTURBANCE...AND A MOIST AND UNSTABLE ATMOSPHERE WILL CONTRIBUTE TO
A CHANCE FOR SCATTERED THUNDERSTORMS BEGINNING LATE THIS AFTERNOON.
WITH THESE ATMOSPHERIC CONDITIONS A FEW OF THE THUNDERSTORMS COULD
PRODUCE LARGE HAIL AND DAMAGING WINDS.

SKYWARN SPOTTERS ARE ADVISED TO REMAIN ALERT FOR POSSIBLE ACTIVATION
LATE THIS AFTERNOON. RESIDENTS ACROSS SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA ARE ADVISED TO CLOSELY MONITOR THIS
DEVELOPING WEATHER SITUATION. IF WARNINGS ARE ISSUED BE PREPARED TO
TAKE APPROPRIATE ACTION.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR THE
LATEST WEATHER INFORMATION.

FOR MORE INFORMATION...VISIT HTTP://WEATHER.NOAA.GOV/ILM

HAWKINS

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 4:11 PM EDTSevere Thunderstorm WarningILMPender64 min
Jul 10, 4:45 PM EDTSevere Thunderstorm WarningILMBladen30 min
Jul 10, 5:15 PM EDTSevere Thunderstorm WarningILMPender60 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.